The Whistler RCMP are warning members of the public to avoid the drug known as ecstasy after two men were hospitalized on Thursday, Nov. 12. One of the two men, 20-year-old Kevin Van Huyse, did not recover and died after being rushed to hospital.
In their investigation Whistler RCMP have heard that at least one other person has overdosed in the past week, also related to ecstasy.
Staff Sergeant Steve LeClair said they likely won't know what caused the death until the RCMP receive the toxicology report. It may be the overdoses are the result of victims ingesting too much of the drug in powder form or the drug itself may have been tainted in some way.
LeClair says that's always the risk in taking MDMA, or Methylenedioxymethamphetamine, the active ingredient in ecstasy.
"These drugs were made by criminals using a combination of methamphetamine and toxic chemicals, anytime you take them you take your life in your hands," he said. "It's made of chemicals that you would never think of ingesting on their own, but because it's pressed into a coloured pill or whatever people think this is okay.
"There's no quality control, no dosage, all the person making the drug cares about is getting your money."
LeClair said there have been overdoses related to ecstasy in Whistler before last week as well in communities around the province, and recommended that parents become educated about the drug so they can share that information with their children.
Youth Outreach workers Davin Moore and Tara Souch have contacted people close to Van Huysen to offer their assistance in grief counseling and are working with peer educators - locally trained volunteers that share information with their peer groups - to get the message out that a tainted drug may be in circulation, as well as the general risk of taking drugs like ecstasy.
So far there has been no request for their services, but Moore and Souch are doing an investigation of their own.
"We actually had someone in our peer educator group that was close to the situation and they've been sharing information with us," said Moore. "It's good to get the information out to young adults that there could be a bad batch out there that is putting people in the hospital.
"From what I understand it wasn't a matter of taking too much, it was a single dose and the nurses believe it was probably a bad batch. It's definitely scary stuff, and the scariest thing is that it's unknown and anything could be in there... there's a stat going around that sometimes ecstasy in this province is half (crystal) meth."
January 17, 2017, 9:55 AM
A rainfall warning was also issued Tuesday for Howe Sound More...
January 16, 2017, 10:00 AM
Last year saw 22-per-cent increase in real-estate sales activity More...
January 15, 2017, 12:00 PM
Council briefs: Kadenwood owners oppose new GFA rules; Visits to waste depots up over holidays More...